Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 56, NWS Des Moines, IA

July 22, 20104 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 22, 2010, 3:44 AM CDT for 4 counties in Iowa. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2010, 3:44 AM CDT (08:44 UTC)
Expired
Jul 22, 2010, 9:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:44 AM CDTHEAVY RAIN 53 Wsw Fort Dodge, IATOTAL RAINFALL WITHIN THE PAST 2-3 HOURS. 3-6 INCHES OF PONDING WATER IN BACKYARD AND NEIGHBORS BACK YARD.
Jul 22, 4:45 AM CDTFLASH FLOODFort Dodge, IA2 TO 3 FEET OF WATER IN NUMEROUS INTERSECTIONS
Jul 22, 8:00 AM CDTFLASH FLOOD2 Nne Schaller, IANUMEROUS ROADS CLOSED INCLUDING...HOPE AVE. BETWEEN 190TH AND 200TH ST. ...170TH BETWEEN IRA AND JACKSON...LEE AVENUE IS ONE LANE BETWEEN 390TH AND 400TH.
Jul 22, 8:00 AM CDTFLASH FLOODFort Dodge, IAINTERSECTION OF HIGHWAY 169 AND BUSINESS 20 IS FLOODED
Jul 22, 8:00 AM CDTFLASH FLOODRockwell City, IAHIGHWAY 4 SOUTH OF ROCKWELL CITY IS CLOSED DUE TO FLOODING. HUMPTH DUMPTY PARK IN ROCKWELL CITY IS FLOODED. WATER IN NUMEROUS BASEMENTS IN MANSON.
Jul 22, 8:26 AM CDTHEAVY RAIN 4.2W Manson, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WGUS53 KDMX 220844
FFWDMX
IAC025-151-161-187-221430-
/O.NEW.KDMX.FF.W.0056.100722T0844Z-100722T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
344 AM CDT THU JUL 22 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN WEST CENTRAL IOWA...
  SAC COUNTY IN WEST CENTRAL IOWA...
  SOUTHERN POCAHONTAS COUNTY IN NORTHWEST IOWA...
  WEBSTER COUNTY IN CENTRAL IOWA...

* UNTIL 930 AM CDT

* AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR INDICATES THAT 2 TO 5 INCHES OF RAIN HAS FALLEN 
  ACROSS NORTHERN PORTIONS OF THE AREA. THESE THUNDERSTORMS WILL     
  CONTINUE TO EXPAND TOWARD THE SOUTHEAST.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING                
  INCLUDE...FORT   DODGE...LAKE CITY...LAKE                          
  VIEW...MANSON...ODEBOLT...ROCKWELL CITY...NEMAHA AND SAC CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4256 9493 4261 9492 4265 9445 4264 9398
      4221 9394 4221 9534 4247 9534 4247 9539
      4256 9540

$$

DONAVON
4 follow-up statements
402 
WGUS73 KDMX 221029
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
529 AM CDT THU JUL 22 2010

IAC025-151-161-187-221430-
/O.CON.KDMX.FF.W.0056.000000T0000Z-100722T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POCAHONTAS IA-WEBSTER IA-SAC IA-CALHOUN IA-
529 AM CDT THU JUL 22 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CALHOUN...SAC...WEBSTER
AND SOUTHERN POCAHONTAS COUNTIES UNTIL 930 AM CDT...

AT 527 AM CDT...RADAR CONTINUED TO SHOW THUNDERSTORMS WITH 
VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL REPORTS OF 3 TO 
5 INCHES HAVE BEEN REPORTED THROUGHOUT THE AREA. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
FORT DODGE...GOWRIE...LAKE CITY...LAKE VIEW...MANSON...ODEBOLT...
ROCKWELL CITY AND SAC CITY.

THE WEBSTER COUNTY SHERIFFS OFFICE REPORTS NUMEROUS INTERSECTIONS IN 
FORT DODGE ARE UNDER 2 TO 3 FEET OF WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4256 9493 4261 9492 4265 9445 4264 9398
      4221 9394 4221 9534 4247 9534 4247 9539
      4256 9540

$$

DONAVON
372 
WGUS73 KDMX 221145
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
645 AM CDT THU JUL 22 2010

IAC025-151-161-187-221430-
/O.CON.KDMX.FF.W.0056.000000T0000Z-100722T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POCAHONTAS IA-WEBSTER IA-SAC IA-CALHOUN IA-
645 AM CDT THU JUL 22 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CALHOUN...SAC...WEBSTER
AND SOUTHERN POCAHONTAS COUNTIES UNTIL 930 AM CDT...

AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVED ACROSS THE WARNED AREA 
OVERNIGHT. 3 TO 5 INCHES OF RAIN HAS BEEN REPORTED ACROSS THE AREA. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
FORT DODGE...GOWRIE...LAKE CITY...LAKE 
VIEW...MANSON...ODEBOLT...ROCKWELL CITY AND SAC CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS UP TO ONE HALF INCH ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4256 9493 4261 9492 4265 9445 4264 9398
      4221 9394 4221 9534 4247 9534 4247 9539
      4256 9540

$$

DONAVON
512 
WGUS73 KDMX 221411
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
911 AM CDT THU JUL 22 2010

IAC025-151-161-187-221430-
/O.CON.KDMX.FF.W.0056.000000T0000Z-100722T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POCAHONTAS IA-WEBSTER IA-SAC IA-CALHOUN IA-
911 AM CDT THU JUL 22 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CALHOUN...SAC...WEBSTER
AND SOUTHERN POCAHONTAS COUNTIES UNTIL 930 AM CDT...

AT 904 AM CDT...RAINFALL WAS DIMINISHING ACROSS THE AREA HOWEVER THE 
3 TO 5 INCHES OF RAIN THAT FELL OVERNIGHT CONTINUED TO PRODUCE 
FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...FORT
DODGE...GOWRIE...LAKE CITY...LAKE VIEW...MANSON...ODEBOLT...ROCKWELL
CITY AND SAC CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN SAC COUNTY...HOPE AVENUE IS CLOSED BETWEEN 190TH AND 200TH ST.
                170TH AVENUE IS CLOSED BETWEEN IRA AND JACKSON ST. 
                LEE AVENUE IS ONE LANE BETWEEN 390TH ST AND THE 
COUNTY LINE.

IN CALHOUN COUNTY...HIGHWAY 4 IS CLOSED SOUTH OF ROCKWELL CITY
                    HUMPTY DUMPTY PARK IN ROCKWELL CITY IS FLOODED
                    WATER IN NUMEROUS BASEMENTS IN MANSON.

IN WEBSTER COUNTY...FLOODING AT THE INTERSECTION OF HIGHWAY 169 AND  
                    BUSINESS 20
                    NUMEROUS VEHICLES BEING TOWED FROM MALL PARKING 
                    LOT WHICH IS FLOODED.
                    
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN 
AROUND...DONT DROWN.

&&

LAT...LON 4256 9493 4261 9492 4265 9445 4264 9398
      4221 9394 4221 9534 4247 9534 4247 9539
      4256 9540

$$

BOKSA
500 
WGUS73 KDMX 221431
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
931 AM CDT THU JUL 22 2010

IAC025-151-161-187-221446-
/O.EXP.KDMX.FF.W.0056.000000T0000Z-100722T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POCAHONTAS IA-WEBSTER IA-SAC IA-CALHOUN IA-
931 AM CDT THU JUL 22 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CALHOUN...SAC...
WEBSTER AND SOUTHERN POCAHONTAS COUNTIES HAS BEEN ALLOWED TO
EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA WERE BEGINNING TO RECEDE...ENDING THE 
FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO 
YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4256 9493 4261 9492 4265 9445 4264 9398
      4221 9394 4221 9534 4247 9534 4247 9539
      4256 9540

$$

BOKSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:39 AM CDT, 5 minutes earlier.

Area forecast discussion, Jul 22, 3:39 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
339 AM CDT THU JUL 22 2010

.DISCUSSION /TODAY THROUGH MONDAY/...ACTIVE WEATHER PATTERN
CONTINUES ACROSS THE REGION AS WESTERLY FLOW PERSISTS THROUGH
FRIDAY BEFORE HIGH PRESSURE BUILDS INTO THE REGION. LEANED
TOWARDS A GFS SOLUTION OVER THE NEXT FEW DAYS AS IT HAS BEEN THE
MOST CONSISTENT THIS WEEK WITH ONGOING MCS AND COLD FRONTAL
PASSAGE FRIDAY NIGHT.

TODAY THROUGH FRIDAY MORNING...WARM FRONT LOOKS TO BULGE NORTHWARD
DURING THE AFTERNOON AS SHORTWAVE PUSHES EASTWARD ACROSS NORTHERN
IOWA/SOUTHERN MINNESOTA. ONGOING MCS WILL MEANDER EASTWARD WITH
SHORTWAVE AND IS LIKELY TO EXIT THE CWA BY AROUND 15Z...AT LEAST
THE HEAVIEST RAIN. LATEST RUNS OF THE HRRR AND WRF HAVE THIS
TREND FORECAST AND MUCH OF THE CWA TODAY WILL SEE SOME STRONG WAA
DEVELOP DURING THE AFTERNOON BEHIND THE MCS. WENT AHEAD AND ISSUED
HEAT ADVISORY ACROSS THE SOUTH THIS AFTERNOON WITH DEW POINTS IN
THE MID 70S AND TEMPERATURES RISING INTO THE LOWER TO MIDDLE 90S.
DEPENDING ON HOW QUICKLY THIS MCS EXITS EASTWARD...AIR MASS WILL
DESTABILIZE DURING THE AFTERNOON ESPECIALLY ACROSS THE SOUTH.
HIGHEST MU CAPE VALUES INCREASE TO 3500-5000 J/KG BY 00Z FRIDAY AND
SHEAR VALUES LOOK DECENT BUT ARE MAINLY UNIDIRECTIONAL ACROSS THE
CWA. THERE IS SOME VEERING IN THE LOWER LEVELS BY THIS AFTERNOON.
MODERATELY STRONG CAP STAYS IN PLACE ACROSS MUCH OF CWA THROUGH
00Z FRIDAY...SO NOT ANTICIPATING STORMS TO RE-DEVELOP UNTIL THIS
EVENING. HOWEVER...MAY HAVE SOME OUTFLOW BOUNDARIES HANGING AROUND
ACROSS NORTHERN IOWA AND MAY SPARK ADDITIONAL STORMS LATE THIS
AFTERNOON...SO KEPT WITH MENTION OF THUNDER ACROSS THE NORTH PAST
18Z.

THE BOUNDARY LAYS UP ALONG THE NORTHERN BORDER TONIGHT AND A PAIR
OF SHORTWAVES EJECTING OUT OF THE ROCKIES...EXPECTING ANOTHER MCS
TO DEVELOP IN THE SD/NE AREA AND RIDE EASTWARD ALONG THE FRONTAL
BOUNDARY INTO NORTHERN IOWA OVERNIGHT TONIGHT INTO FRIDAY MORNING.
HEAVY RAIN POTENTIAL AGAIN WITH PW VALUES IN THE 1.5-2 INCH RANGE
BUT BUFR SOUNDINGS NOT AS IMPRESSIVE WITH THE DEEP SATURATED
COLUMN THEY HAVE BEEN SUGGESTING WITH THIS CURRENT MCS. AS A
RESULT...EXTENDED FFA ACROSS THE NORTH THROUGH MIDNIGHT TONIGHT.
ALSO...HAVE TO BELIEVE A DAMAGING WIND AND MAYBE HAIL THREAT
OVERNIGHT TONIGHT WITH STRONG LLJ IN PLACE AND SOME DRIER AIR
AVAILABLE. MID-LEVEL LAPSE RATES ARE MODERATELY STEEP AND GOOD
CONVERGENCE ACROSS CENTRAL TO NORTHERN IOWA TONIGHT. AFTER ALL
THAT...INCREASED POPS THIS EVENING OVER CENTRAL TO NORTHERN
SECTIONS OF THE CWA.

FRIDAY AFTERNOON THROUGH SATURDAY MORNING...COLD FRONT AND UPPER
LEVEL TROUGH OF LOW PRESSURE PUSH ACROSS THE REGION AND WILL
PROVIDE ANOTHER ROUND OF STORMS DURING THIS TIME FRAME. MODELS
ARE IN DECENT AGREEMENT WITH STORMS DEVELOPING OUT AHEAD OF FRONT
FRIDAY AFTERNOON. INCREASED POPS SLIGHTLY ACROSS THE NORTH DURING
THE OVERNIGHT HOURS INTO SATURDAY MORNING. COLD FRONT SHOULD CLEAR
THE SOUTHERN PORTION OF THE STATE BY EARLY SATURDAY MORNING AND
WILL DIMINISH ANY THUNDERSTORM CHANCES PAST 12Z SATURDAY.

SATURDAY AFTERNOON THROUGH MONDAY...SURFACE HIGH BUILDS INTO THE
REGION DURING THE BULK OF THE WEEKEND AND INTO EARLY NEXT WEEK.
GFS DOES KEEP BOUNDARY OVER NORTHERN IOWA AND HAS HINTED ON A
VORT MAX AFFECTING SOUTHERN IOWA BY MONDAY MORNING. KEPT WITH DRY
FORECAST ATTM AS THIS WAS FIRST MENTION OF IT BY GFS AND ECMWF
KEEPS THINGS DRY THROUGH MONDAY.

&&

.AVIATION...22/06Z
APPEARS LIKELY TO MCS WILL MOVE ACRS THE NORTHERN HALF OF IA
OVERNIGHT WITH HEAVY RAINFALL.  MVFR TO IFR CONDITIONS WILL BECOME
LIKELY WITH THE STORMS AS CIGS AND VSBYS BECOME RESTRICTED.  IN
SOUTHERN IA...KDSM AND KOTM MORE LIKELY TO STAY VFR AS BULK OF
SYSTEM REMAINS TO THE NORTH.  THUNDERSTORMS ACTIVITY EXPECTED TO
GRADUALLY DIMINISH ON THURSDAY MORNING WITH VFR CONDITIONS RETURNING
FOR MOST AREAS BY AFTERNOON.  WINDS FROM THE SOUTHEAST TO SOUTH WILL
BE EXPECTED AS MUCH OF THE STATE WILL BE IN THE WARM SECTOR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR CENTRAL TO SOUTHN
CENTRAL IOWA.

HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
SOUTHERN THREE TIERS OF COUNTIES.

FLASH FLOOD WATCH EXTENDED THROUGH THIS EVENING FOR NORTH CENTRAL
IOWA.

&&

DISCUSSION...PODRAZIK
AVIATION...COGIL
Hazardous weather outlook, Jul 21, 3:58 PM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT WED JUL 21 2010

IAZ033>039-044>050-057>062-070>075-222100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
358 PM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF THE
AREA. SEVERE STORMS ARE POSSIBLE WHERE LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT THIS EVENING. IN ADDITION...VERY
HEAVY RAINFALL IS ANTICIPATED...ESPECIALLY ACROSS CENTRAL TO NORTHERN
IOWA. AREAS OF FLOODING AND FLASH FLOODING ARE POSSIBLE OVERNIGHT
TONIGHT. UP TO THREE INCHES OF RAINFALL ARE POSSIBLE WITH THE
STORMS AS THEY CROSS THE REGION. SOME LOCATIONS MAY RECEIVE UP TO
FIVE INCHES OF RAINFALL.

A FLASH FLOOD WATCH AND RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR
PORTIONS OF CENTRAL IOWA. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING THUNDERSTORMS ARE EXPECTED THURSDAY MORNING WHERE HEAVY
RAIN WILL REMAIN A THREAT ACROSS NORTHEAST IOWA. ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON
INTO THURSDAY NIGHT...AND AGAIN FRIDAY EVENING INTO SATURDAY
MORNING. THE MAIN THREAT LOOKS TO BE LARGE HAIL AND DAMAGING WINDS
BUT UNCERTAINTY REMAINS WITH TIMING AND PLACEMENT WITH THESE
SYSTEMS LATER IN THE WEEK AND WILL BE BETTER ASSESSED CLOSER TO
EACH EVENT.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH NOON THURSDAY AND
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL
IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS...WITH ADDITIONAL ACTIVATION PERIODS POSSIBLE THURSDAY AND
FRIDAY. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS ENCOURAGED
AND APPRECIATED.

IAZ004>007-015>017-023>028-222100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
358 PM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF THE
AREA. SEVERE STORMS ARE POSSIBLE WHERE LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT THIS EVENING. IN ADDITION...VERY
HEAVY RAINFALL IS ANTICIPATED...ESPECIALLY ACROSS CENTRAL TO
NORTHERN IOWA. ONE TO THREE INCHES OF RAINFALL ARE POSSIBLE WITH THE
STORMS AS THEY CROSS THE REGION. DUE TO THE DRY SOIL MOISTURE
CONDITIONS PRESENT OVER NORTHERN IOWA...THERE IS CURRENTLY ONLY A
SMALL THREAT FOR FLASH FLOODING OVERNIGHT. IF THE STORMS BECOME
MORE PERSISTENT DURING THE NIGHT HOURS THE THREAT FOR FLASH
FLOODING WILL INCREASE ACROSS THE OUTLOOK AREA.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL IOWA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING THUNDERSTORMS ARE EXPECTED THURSDAY MORNING WHERE HEAVY
RAIN WILL REMAIN A THREAT ACROSS NORTHEAST IOWA. ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY
AFTERNOON INTO THURSDAY NIGHT...AND AGAIN FRIDAY EVENING INTO
SATURDAY MORNING. THE MAIN THREAT LOOKS TO BE LARGE HAIL AND
DAMAGING WINDS BUT UNCERTAINTY REMAINS WITH TIMING AND PLACEMENT
WITH THESE SYSTEMS LATER IN THE WEEK AND WILL BE BETTER ASSESSED
CLOSER TO EACH EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS...WITH ADDITIONAL ACTIVATION PERIODS POSSIBLE THURSDAY AND
FRIDAY. REPORTS OF HEAVY RAIN AND ANY FLOODING ARE ALWAYS
ENCOURAGED AND APPRECIATED.

IAZ081>086-092>097-222100-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
358 PM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF THE AREA.
SEVERE STORMS ARE POSSIBLE WHERE LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT THIS EVENING. IN ADDITION...SOME OF THE
STORMS MAY PRODUCE VERY HEAVY RAINFALL. THERE IS A RISK OF
ISOLATED FLASH FLOODING IF STRONGER AND LONGER LASTING STORMS
OCCUR IN THE OUTLOOK AREA.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL IOWA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING THUNDERSTORMS ARE EXPECTED THURSDAY MORNING. ANOTHER
ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY
AFTERNOON INTO THURSDAY NIGHT...AND AGAIN FRIDAY EVENING INTO
SATURDAY MORNING. THE MAIN THREAT LOOKS TO BE LARGE HAIL AND
DAMAGING WINDS BUT UNCERTAINTY REMAINS WITH TIMING AND PLACEMENT
WITH THESE SYSTEMS LATER IN THE WEEK AND WILL BE BETTER ASSESSED
CLOSER TO EACH EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS...WITH ADDITIONAL ACTIVATION PERIODS POSSIBLE THURSDAY AND
FRIDAY. REPORTS OF HEAVY RAIN AND FLOODING ARE ALWAYS ENCOURAGED
AND APPRECIATED.

REV

In the hours before

Special weather statement, Jul 22, 12:25 AM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1225 AM CDT THU JUL 22 2010

IAZ004>006-015-016-023>025-033>035-044-045-220730-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
EMMETSBURG...GARNER...POCAHONTAS...HUMBOLDT...CLARION...
SAC CITY...ROCKWELL CITY...FORT DODGE...DENISON...CARROLL
1225 AM CDT THU JUL 22 2010

...POTENTIAL FOR VERY HEAVY RAINFALL INCREASING...

NUMEROUS THUNDERSTORMS OVER NORTHWEST IOWA WILL CONTINUE TO MOVE
EAST INTO NORTH CENTRAL IOWA THROUGH 2 AM. THESE THUNDERSTORMS ARE
CAPABLE OF PRODUCING ONE INCH OF RAIN IN 15 MINUTES AND OVER A
LONGER DURATION...2 TO 3 INCHES OVER ONE HOURS. TOTAL RAINFALL
AMOUNTS OF 3 TO 5 INCHES ARE LIKELY TO OCCUR OVER PORTIONS OF THE
REGION BY DAY BREAK.

DONAVON
Special weather statement, Jul 22, 2:18 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
218 AM CDT THU JUL 22 2010

IAZ004>007-015>017-023>026-033>036-044>046-220930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON
218 AM CDT THU JUL 22 2010

...HEAVY RAIN POTENTIAL CONTINUES EARLY THIS MORNING...

A LARGE AREA OF THUNDERSTORMS WILL CONTINUE TO MEANDER EAST ACROSS
MUCH OF NORTH CENTRAL IOWA THROUGH 430 AM CDT. THE MAIN THREAT
WITH THESE STORMS IS EXTREMELY HEAVY RAIN AND STRONG GUSTY WINDS
IN EXCESS OF 50 MPH AT TIMES. THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING ONE INCH OF RAIN WITHIN A 15 TO 20 MINUTE TIME
FRAME...AND ROUGHLY 2 TO 4 INCHES WITHIN ABOUT 3 HOUR TIME FRAME
OR LESS. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE LIKELY TO
OCCUR BY DAY BREAK.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:24 AM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas51 min
Jul 22, 3:52 AM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Cass, Clarke, Davis and 12 more16 hr
Jul 22, 3:57 AM CDTSevere Thunderstorm WarningDMXWright33 min
Jul 22, 5:54 AM CDTRiver Flood WarningDMXHumboldt4 days
Jul 22, 7:22 AM CDTRiver Flood WarningDMXBoone, Hamilton, Webster6 days
Jul 22, 7:22 AM CDTRiver Flood WarningDMXHamilton, Webster70 hr
Jul 22, 12:00 PM CDTRiver Flood WarningDMXDallas, Greene7 days
Jul 22, 4:44 PM CDTRiver Flood WarningDMXWright40 hr
Jul 22, 4:44 PM CDTRiver Flood WarningDMXBlack Hawk, Butler5 days

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.